Acute and fatal hyponatraemia after resection of a craniopharyngioma: a preventable tragedy

QJM. 2005 Sep;98(9):691-703. doi: 10.1093/qjmed/hci101. Epub 2005 Jul 29.

Abstract

Central diabetes insipidus developed for the first time in a 14-year-old female during the resection of a craniopharyngioma. The water diuresis persisted until a vasopressin analogue (dDAVP) was given. Professor McCance was asked to explain why hypernatraemia developed, to anticipate dangers that might develop in the salt and water area with therapy, and to provide insights into why this patient died, due to the subsequent development of hyponatraemia that caused a lethal rise in intracranial pressure. The team specifically wanted Professor McCance's opinions as to why a PNa of 124 mmol/l was uniquely dangerous for this patient, and this was a particularly challenging conundrum. Nevertheless, with the aid of a mini-experiment, a careful chart review, and creative thinking, he was able to offer a novel solution, and to suggest ways to prevent its occurrence in other patients.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Antidiuretic Agents / therapeutic use
  • Arginine Vasopressin / therapeutic use
  • Brain Edema / etiology
  • Brain Edema / physiopathology
  • Craniopharyngioma / physiopathology
  • Craniopharyngioma / surgery*
  • Diabetes Insipidus, Neurogenic / etiology
  • Diabetes Insipidus, Neurogenic / physiopathology
  • Diuresis / physiology
  • Fatal Outcome
  • Female
  • Humans
  • Hyponatremia / etiology*
  • Hyponatremia / physiopathology
  • Hyponatremia / therapy
  • Pituitary Neoplasms / physiopathology
  • Pituitary Neoplasms / surgery*
  • Postoperative Complications / etiology

Substances

  • Antidiuretic Agents
  • Arginine Vasopressin